Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 170, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2000, 4:01 PM CDT for Lincoln County, Oklahoma. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 23, 2000, 4:01 PM CDT (21:01 UTC)
- Expired
- Apr 23, 2000, 5:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, OK
The radar
The Norman radar (KTLX), 62 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 4:06 PM CDT | Hail 0.75 | Agra, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS54 KOUN 232101 SVROKC OKC081-232200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 401 PM CDT SUN APR 23 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL OKLAHOMA * UNTIL 500 PM CDT * AT 401 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AGRA...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE AGRA...AVERY...CARNEY... CHANDLER...DAVENPORT...KENDRICK...MEEKER...PRAGUE...SPARKS... STROUD...TRYON...WARWICK AND WELLSTON HAIL UP TO THE SIZE OF QUARTERS ARE LIKELY. LAT...LON 3594 9663 3594 9714 3548 9713 3548 9663 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:30 PM CDT, 31 minutes earlier.
Area forecast discussion, Apr 23, 3:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN APR 23 2000 BOUNDARY ACROSS SOUTHEAST ZONES HAS PUSHED THROUGH BRYAN AND ATOKA COUNTIES THIS AFTERNOON...THEREFORE DECREASING CHANCES FOR MORE STORMS THERE. MESONET DATA HAS SURFACE LOW OVER PAYNE COUNTY WITH UPPER LOW IN SIMILAR POSITION. WILL HAVE CONTINUED CHANCES OF THUNDERSTORMS ACROSS FAR EASTERN COUNTIES OF NORTH CENTRAL AND CENTRAL ZONES THROUGH 6 TO 7 PM. WITH LOSS OF HEATING STORMS WILL DISSIPATE QUICKLY. AS STORM SYSTEM CONTINUES TO PUSH INTO SOUTHEAST U.S. ON MONDAY AREA SHOULD EXPERIENCE MOSTLY SUNNY TO PARTLY CLOUDY CONDITIONS WITH TEMPS CLOSE TO GUIDANCE. WAVE MOVING THROUGH NORTHERN ROCKIES MONDAY WILL AID IN BRINGING INCREASE CLOUD COVER TO AREA MONDAY NIGHT INTO PART OF TUESDAY. WILL KEEP EXTENDED DRY AS UPPER RIDGE WILL BUILD TO WEST OF AREA THURSDAY INTO FRIDAY. WEAK COLD FRONT WILL MOVE ACROSS AREA THURSDAY BUT COLDER AIR OR COOL DOWN WILL OCCUR EAST. FCSTID = 6 OKC 51 71 51 75 / 10 0 0 10 HBR 50 73 52 75 / 0 0 0 10 SPS 52 75 53 77 / 0 0 0 10 GAG 45 71 48 72 / 0 0 0 10 PNC 52 71 51 72 / 30 0 0 10 DUA 53 73 51 75 / 20 0 0 0 .OUN... OK...TORNADO WATCH UNTIL 700 PM CDT SUNDAY FOR ZONES OKZ048...OKZ052. SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT SUNDAY FOR ZONES OKZ007>008...OKZ012>013...OKZ019>020...OKZ025>026. TX...NONE.
In the hours before
Special weather statement, Apr 23, 12:30 PM CDT, 3 hours 31 minutes before
OKZ004>048-050>052-TXZ083>090-232000- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SUN APR 23 2000 THE THUNDERSTORM OUTLOOK INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST OKLAHOMA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM WETUMKA...TO COALGATE...TO DURANT. DISCUSSION...AN INTENSE UPPER LEVEL STORM SYSTEM LOCATED OVER NORTH CENTRAL OKLAHOMA EARLY THIS AFTERNOON...WITH AN ASSOCIATED SURFACE LOW JUST NORTH OF OKLAHOMA CITY...WILL CONTINUE TO MOVE EAST TODAY AND TONIGHT. A DRYLINE EXTENDED SOUTHEASTWARD FROM THE SURFACE LOW...FROM NEAR SHAWNEE...TO ADA...TO JUST WEST OF DURANT. AN INCREASINGLY UNSTABLE AIRMASS WILL EXIST EAST OF THE DRYLINE... WHICH IS OUTLINED AS THE SLIGHT RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON ALONG AND EAST OF THE DRYLINE AND MOVE EASTWARD AT 30 TO 40 MPH. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...WITH A LESSER THREAT OF DAMAGING WIND GUSTS. ALTHOUGH WIND SHEAR PARAMETERS WILL BE SUPPORTIVE OF SUPERCELLS...THE STORMS ARE EXPECTED TO MOVE INTO EASTERN AND FAR SOUTHEAST OKLAHOMA BEFORE BECOMING HIGHLY ORGANIZED. THEREFORE...THE THREAT FOR TORNADOES WILL BE RELATIVELY SMALL. IN ADDITION TO THIS EXPECTED ACTIVITY...ONGOING ELEVATED THUNDERSTORMS UNDERNEATH THE CORE OF THE UPPER LEVEL ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS...MAINLY FROM THE OKLAHOMA CITY METRO AREA NORTHWARD. SOME OF THE STRONGER STORMS IN THIS AREA WILL APPROACH SEVERE LEVELS...WITH A POTENTIAL TO PRODUCE HAIL. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. 11
Special weather statement, Apr 23, 12:35 PM CDT, 3 hours 26 minutes before
OKZ004>048-050>052-TXZ083>090-232000- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1235 PM CDT SUN APR 23 2000 THE THUNDERSTORM OUTLOOK INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST OKLAHOMA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM WETUMKA...TO COALGATE...TO DURANT. DISCUSSION...AN INTENSE UPPER LEVEL STORM SYSTEM LOCATED OVER NORTH CENTRAL OKLAHOMA EARLY THIS AFTERNOON...WITH AN ASSOCIATED SURFACE LOW JUST NORTH OF OKLAHOMA CITY...WILL CONTINUE TO MOVE EAST TODAY AND TONIGHT. A DRYLINE EXTENDED SOUTHEASTWARD FROM THE SURFACE LOW...FROM NEAR SHAWNEE...TO ADA...TO JUST WEST OF DURANT. AN INCREASINGLY UNSTABLE AIRMASS WILL EXIST EAST OF THE DRYLINE... WHICH IS OUTLINED AS THE SLIGHT RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON ALONG AND EAST OF THE DRYLINE AND MOVE EASTWARD AT 30 TO 40 MPH. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...WITH A LESSER THREAT OF DAMAGING WIND GUSTS. ALTHOUGH WIND SHEAR PARAMETERS WILL BE SUPPORTIVE OF SUPERCELLS...THE STORMS ARE EXPECTED TO MOVE INTO EASTERN AND FAR SOUTHEAST OKLAHOMA BEFORE BECOMING HIGHLY ORGANIZED. THEREFORE...THE THREAT FOR TORNADOES WILL BE RELATIVELY SMALL. IN ADDITION TO THIS EXPECTED ACTIVITY...ONGOING ELEVATED THUNDERSTORMS UNDERNEATH THE CORE OF THE UPPER LEVEL LOW ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS...MAINLY FROM THE OKLAHOMA CITY METRO AREA NORTHWARD. SOME OF THE STRONGER STORMS IN THIS AREA WILL APPROACH SEVERE LEVELS...WITH A POTENTIAL TO PRODUCE HAIL. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. 11
Local storm report, Apr 23, 2:36 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT SUN APR 23 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 5 E STRINGTOWN OK .88 INCH HAIL
04/23/00 ATOKA PUBLIC REPORT
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:27 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.